Alert archive / West Virginia / Flash Flood Warnings in 2023

Flash Flood Warning 21, NWS Charleston, WV

August 28, 2023Boone County, Kanawha County, West Virginia

NWS Charleston, WV issued this flash flood warning at Aug 28, 2023, 7:17 AM EDT for Boone County, Kanawha County, West Virginia. It was in force for 6 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 28, 2023, 7:17 AM EDT (11:17 UTC)
Expired
Aug 28, 2023, 1:15 PM EDT
In force
6 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Boone County, WV, Kanawha County, WV

The radar

The Charleston,WV radar (KRLX), 20 km from the middle of the area, began a volume at 11:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 7:24 AM EDTFLASH FLOOD5 Ene Madison, WVDrawdy Creek is out of its banks in Danville. A water rescue is underway at a home along Arvle Lane.
Aug 28, 7:27 AM EDTFLASH FLOOD8 Nnw Sylvester, WVWater has entered into a home along Coal River Road in Seth. Water rescue underway to help the resident get out.
Aug 28, 8:13 AM EDTFLASH FLOOD8 Nnw Sylvester, WVWater rescue underway along Coal River Road near Sherman Senior High School.
Aug 28, 8:30 AM EDTFLASH FLOODHopkins Fork, WVDelayed Report: Sections of Three Fork Road washed out along with several culverts.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 11.3 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2023-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 502 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2023-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
502 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
907 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

612 
WGUS51 KRLX 281117
FFWRLX
WVC005-039-281715-
/O.NEW.KRLX.FF.W.0021.230828T1117Z-230828T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
717 AM EDT Mon Aug 28 2023

The National Weather Service in Charleston has issued a

* Flash Flood Warning for...
  Northeastern Boone County in central West Virginia...
  Central Kanawha County in central West Virginia...

* Until 115 PM EDT.

* At 717 AM EDT, Doppler radar indicated heavy rain across the 
  warned area. Between 2 and 3 inches of rain have fallen. 
  Additional rainfall amounts of 1 to 2 inches are possible in the 
  warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Downpours producing
           flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Racine and Seth.

Heavy downpours were backbuilding and training in the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3821 8160 3813 8153 3805 8171 3810 8177

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JZ
2 follow-up statements
196 
WGUS71 KRLX 281342
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
942 AM EDT Mon Aug 28 2023

WVC005-039-281715-
/O.CON.KRLX.FF.W.0021.000000T0000Z-230828T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Boone WV-Kanawha WV-
942 AM EDT Mon Aug 28 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 PM EDT THIS 
AFTERNOON FOR NORTHEASTERN BOONE AND CENTRAL KANAWHA COUNTIES...

At 942 AM EDT, Radar and gauge reports indicated between 2 and 6 
inches of rain have fallen this morning. Although the heavy rain has 
since ended, runoff will continue to result in flash flooding. There 
are several water rescues occurring, particularly along Coal River 
Road in the communities of Comfort and Seth.

HAZARD...Life threatening flash flooding. Heavy rain producing
         flash flooding.

SOURCE...Radar and public reports.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Racine and Seth.

This includes the following streams and drainages...
  Drawdy Creek, Brush Creek, Laurel Creek, Rock Creek, Big Coal 
  Creek, Joes Creek, Lens Creek, Hopkins Fork, and Slaughter Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3821 8160 3813 8153 3805 8171 3810 8177

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

30
475 
WGUS71 KRLX 281710
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
110 PM EDT Mon Aug 28 2023

WVC005-039-281720-
/O.EXP.KRLX.FF.W.0021.000000T0000Z-230828T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Boone WV-Kanawha WV-
110 PM EDT Mon Aug 28 2023

...FLASH FLOOD WARNING AT 115 PM EDT THIS AFTERNOON FOR NORTHEASTERN 
BOONE AND CENTRAL KANAWHA COUNTIES HAS BEEN REPLACED WITH A FLOOD 
WARNING...

LAT...LON 3821 8160 3813 8153 3805 8171 3810 8177

$$

30

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 6:11 AM EDT, 1 hour 6 minutes earlier.

Area forecast discussion, Aug 28, 6:11 AM EDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
611 AM EDT Mon Aug 28 2023

.SYNOPSIS...
Broad synoptic ascent aloft, an inverted surface trough and
strong moisture gradient yields unsettled weather through
Tuesday night. High pressure brings dry weather thereafter.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 600 AM Monday...

Increased PoPs to numerous this morning where elevated showers are
filling in between Logan and Sutton. Otherwise forecast was on
track.

As of 120 AM Monday...

Patchy fog is possible this morning where any breaks in the
clouds can occur, any fog burns off through 9 AM.

The dominant features affecting sensible weather through the near
term:

* A tropical moisture plume characterized by precipitable water
  values near 2 inches along the Atlantic Coastal Plain,
  decreasing to around 1.75 inches across our southeast and with
  with much lesser values, generally less than 1 inch across
  the Ohio Valley. This sets up a decent column moisture
  gradient that wiggles around some, but roughly bisects our
  forecast area from southwest to northeast.

* Background synoptic ascent associated with a rather
  persistent right entrance region of a ~100KT H250 jet streak
  extending into the northeast.

* Low level ascent associated with an inverted surface trough
  in the vicinity of the aforementioned moisture gradient.

The main concern through the period will be locally heavy downpours
with any activity in the very moist, tropical influenced column with
minimal steering flow. Deep warm cloud depths with wet bulb zeros in
excess of 14kft feet and skinny CAPE profiles yield at least a
marginal concern for localized high water issues beneath any heavier
downpours. The main areas for concern will be those closest to the
tropical plume - our southeastern tier of counties and along the
inverted trough axis that is expected to extend roughly along I-79
where moisture convergence may yield more precipitation coverage.

Despite the fringe of the jet overhead, 0-6KM flow is generally at
or below 20KTs with winds increasing only above H500. Given this,
severe weather is unlikely outside of storm scale interaction.

While activity should be diurnally enhanced with heating, the
aforementioned synoptic ascent aloft will keep precipitation
chances going into the overnight tonight, although thunder
chances should wane. Cloud cover should help limit overnight fog
formation, but at least patchy fog will be possible with any
breaks in the clouds.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
As of 320 AM Monday...

The soggy setup over the mountains to start the work week in
the near term, continues Tuesday into Tuesday night, albeit
with subtle changes.

The forecast area in general remains in the persistent right
entrance region of the upper level northern stream jet, until
Tuesday night, with the northern stream mid-upper level flat
wave associated with the jet max moves on off to the northeast.
Mid-level flow increases slightly, slightly increasing cell
motion, while wetbulb zero heights decrease to about 12 kft, all
of this decreases the heavy rain potential slightly while
increasing the threat for strong afternoon thunderstorms
slightly. Overall, the heavy rain threat remains greater than
the severe thunderstorm threat amid narrow CAPE.

After lowering early Tuesday morning, PW values increase to from
around 1.25 inches over the northern mountains to close to two
inches over the southern mountains, as another southern stream
mid-upper level short wave arrives. These values then flatten
out to around 1.5 inches Tuesday night, as the short wave
cruises on by and the low level inverted trough breaks down.

These factors couple with the diurnal heating and cooling cycle
to increase rainfall coverage in and near the mountains
Tuesday, with the chance even extending back into the middle
Ohio Valley Tuesday afternoon, and then decrease coverage west
to east Tuesday night. Explicit forecast precipitation amounts
Tuesday through Tuesday night are in the one to two inch range
in the mountains, quickly dropping to a half inch or less just
west of the mountains, to nil along and west of the Ohio River.

Several individual models hit Pocahontas County hard with 3 to 5
inches even though upslope on light southerly flow there is
weak. A few models also spill one to two inch amounts back a
bit west of the mountains.

A much stronger northern stream short wave trough and stout
surface cold front push through on Wednesday, quickly breaking
down the soggy pattern first thing in the morning, as increased
mid level flow brings in much drier air from the west. The
chance for showers cuts off before dawn Wednesday morning, and
then morning fog and stratus give way to afternoon sunshine.
Wednesday night will be dry as high pressure builds toward the
area from the northwest, but stratus may form overnight beneath
the post-frontal inversion.

The strong northern stream trough will also ensure that Idalia
passes to the southeast of the area Wednesday through Wednesday
night.

Central guidance reflects below normal temperatures and small
temperature ranges amid cloud and, on Wednesday, cold
advection.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 320 AM Monday...

The latter portion of the work week, and the long Labor Day
weekend, bring a welcome period of dry weather, as high pressure
builds at the surface, and then the mid and upper levels.
Thursday morning may start with fog and stratus beneath the
post-frontal inversion, and then subsequent mornings start with
valley fog.

Central guidance reflects below normal temperatures as surface
high pressure builds to end the work week, returning to at least
normal with increased diurnal ranges during the Labor Day
weekend, as mid- upper level high pressure builds.

&&

.AVIATION /10Z MONDAY THROUGH FRIDAY/...
As of 600 AM Monday...

Any fog in the better protected valleys this morning lifts and
dissipates through 14Z.

Scattered to numerous showers and thunderstorms are expected today,
mainly affecting terminals east of I-77, but couldn't rule out a
brief shower at HTS/PKB as well. Showers and storms will be quite
slow moving and be capable of producing locally heavy rain that may
reduce the visibility to 1-3SM at times. Precipitation intensity
will decrease but not end with loss of heating this afternoon as
background synoptic ascent remains atop a moist column. Ceilings
during the day will generally fall into the 020-050 range with some
local IFR ceilings possible with and behind any heavier
precipitation cores.

Some patchy fog will be possible in the valleys tonight, aided by
precipitation that falls during the day, but limited by significant
cloud cover.

Winds light and generally northerly, except gusty and erratic near
any thunderstorms.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z TUESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Precipitation coverage through the day may
be hit and miss around the terminals.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       10   11   12   13   14   15   16   17   18   19   20   21
EDT 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
CRW CONSISTENCY  M    M    H    M    H    H    M    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  M    M    H    H    M    H    H    H    H    H    H    H
EKN CONSISTENCY  L    L    L    L    M    H    M    M    H    H    M    H
PKB CONSISTENCY  L    L    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  L    L    M    H    H    H    H    H    H    H    H    H

AFTER 12Z TUESDAY...
IFR possible in valley fog most mornings this week.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...TRM/JP
NEAR TERM...JP
SHORT TERM...TRM
LONG TERM...TRM
AVIATION...JP
Hazardous weather outlook, Aug 28, 4:41 AM EDT, 2 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
441 AM EDT Mon Aug 28 2023

VAZ003-004-WVZ013-015-016-018-024>034-039-040-515>526-290845-
Dickenson-Buchanan-Lincoln-Kanawha-Roane-Calhoun-Mingo-Logan-Boone-
Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-
Barbour-Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
441 AM EDT Mon Aug 28 2023

This Hazardous Weather Outlook is for southwest Virginia, and
portions of central, northeast, northern, southeast and southern
West Virginia.

.DAY ONE...Today and Tonight.

Slow moving showers and storms producing locally heavy rain may yield
isolated high water issues today into tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Slow moving showers and storms producing locally heavy rain may yield
isolated high water issues Tuesday into Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-014-017-019-020-
290845-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Putnam-Wirt-Ritchie-Doddridge-
441 AM EDT Mon Aug 28 2023

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central, northern, southern and western West
Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Aug 28, 6:23 AM EDT, 54 minutes before
Special Weather Statement
National Weather Service Charleston WV
623 AM EDT Mon Aug 28 2023

WVZ015-026-281100-
Boone WV-Kanawha WV-
623 AM EDT Mon Aug 28 2023

...Heavy downpours impacting portions of southeastern Kanawha and
northeastern Boone Counties through 700 AM EDT...

At 619 AM EDT, Doppler radar was tracking heavy showers along a line
extending from 7 miles north of Pratt to 7 miles northeast of
Madison. Movement was northeast at only 10 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Charleston, Madison, Chesapeake, Marmet, Belle, Cedar Grove, East
Bank, Glasgow, Pratt, Coal Fork, Handley, Seth, Dawes, Prenter,
Ashford, Sharon, Foster, Pond Gap, and Racine.

This includes West Virginia Turnpike between mile markers 78 and 95.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

The rain may intensify or persist, so be certain to monitor local
radio stations and available television stations for additional
information and possible warnings from the National Weather Service.

Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water in urban areas,
highways, streets and underpasses, as well as other poor drainage
areas and low lying spots. In hilly terrain there are hundreds of
low water crossings which are potentially dangerous in heavy rain.

Do not attempt to travel across flooded roads. Find alternate routes
or move to higher ground.. The water depth may be too great to allow
your car to cross safely. It takes only a few inches of swiftly
flowing water to carry vehicles away.

&&

LAT...LON 3811 8184 3850 8130 3829 8124 3796 8168
TIME...MOT...LOC 1019Z 238DEG 9KT 3831 8135 3811 8169

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

12

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 8:25 PM EDTFlash Flood WarningRLXMcDowell4 hr
Aug 28, 6:23 AM EDTSpecial Weather StatementRLXBoone, Kanawha37 min
Aug 28, 6:34 AM EDTFlash Flood Warning EmergencyConsiderable damage threatRLXKanawha7 hr
Aug 28, 7:27 AM EDTFlash Flood Warning Considerable damage threatRLXBoone5 hr
Aug 28, 7:31 AM EDTFlash Flood WarningRLXBraxton, Calhoun, Clay, Roane5 hr
Aug 28, 7:58 AM EDTFlash Flood WarningRLXClay, Kanawha, Roane4 hr
Aug 28, 8:05 AM EDTFlash Flood Warning Considerable damage threatRLXBoone, Kanawha6 hr
Aug 28, 10:22 AM EDTFlash Flood WarningRLXBoone3 hr
Aug 28, 1:10 PM EDTAreal Flood WarningRLXBoone, Kanawha3 hr
Aug 28, 1:58 PM EDTAreal Flood WarningRLXKanawha3 hr
Aug 28, 3:33 PM EDTAreal Flood WarningRLXBraxton, Calhoun, Clay, Roane9 hr
Aug 28, 5:06 PM EDTSpecial Weather StatementRLXUpshur24 min
Aug 28, 5:30 PM EDTSpecial Weather StatementRLXBarbour30 min
Aug 28, 5:57 PM EDTSpecial Weather StatementRLXBarbour33 min
Aug 28, 6:29 PM EDTSpecial Weather StatementRLXBarbour31 min
Aug 28, 6:39 PM EDTSpecial Weather StatementRLXHarrison36 min
Aug 28, 6:54 PM EDTSpecial Weather StatementRLXTaylor36 min
Aug 28, 7:25 PM EDTSpecial Weather StatementRLXHarrison35 min

Nearby

Flash Flood Warnings in West Virginia, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.